Join 3,552 readers in helping fund MetaFilter (Hide)


Hyper reaction to Benadryl?
May 26, 2010 2:03 PM   Subscribe

Does anyone else have a "feeling hyper" effect when taking Benadryl [diphenhydramine, also in sleeping aids, etc.], instead of the usual sleepiness?

Have you found that you have other unexpected reactions to drugs? And what do you do when you need to get rid of allergies and the other stuff doesn't seem to help?

Thanks!
posted by greatgefilte to Health & Fitness (27 answers total) 1 user marked this as a favorite
 
Yes, I have had this reaction to diphenhydramine, but only if I take more than one. I haven't had any other unexpected reactions to anything.

After consulting with my primary care physician, I have been using a nasal spray and Allegra to very successfully control my seasonal allergies with no side effects.

Go see your doctor.
posted by jeffamaphone at 2:09 PM on May 26, 2010


I haven't, but it's a well-known possibility and one of the reasons that dosing children with benadryl in order to make them sleep on planes and such is a bad idea.
posted by internet fraud detective squad, station number 9 at 2:13 PM on May 26, 2010 [2 favorites]


I'm not sure that it's necessarily feeling hyper, but I do get a feeling as though I'm "electrified" - like all my senses have been suddenly heightened, particularly my sense of touch. (Shortly thereafter, I fall right to sleep, though, so maybe it's nothing like what you describe.)
posted by punchdrunkhistory at 2:14 PM on May 26, 2010


Yes. Anti-histamines bring on severe bouts of anxiety as well, though that could just be my natural reaction to being "hyper." I wish I had a better answer, but my solution is to grin and bear it through allergies.
posted by johnnybeggs at 2:19 PM on May 26, 2010 [2 favorites]


Yup, sometimes it wires me, and sometimes it knocks me out. I haven't figured out why it has one effect sometimes and another effect at other times.
posted by telophase at 2:20 PM on May 26, 2010


Not me, but friends of mine have reported it. They do nothing at all one way or the other to Mr. F, too.

Telling your GP this may well elicit a frown, a note in their records, and a "have you ever considered a steroid nasal spray, such as Flonase?" If you haven't, you may want to give it a try.
posted by fairytale of los angeles at 2:21 PM on May 26, 2010


What you're describing is called a paradoxical reaction. It seems fairly well-known in the case of Benadryl.
posted by purpleclover at 2:22 PM on May 26, 2010 [1 favorite]


This reaction is more specifically called paradoxical excitation, and it's a fairly well-known reaction to diphenhydramine. It may be related to or caused by being a 'CYP2D6 ultrarapid metabolizer' (i.e., having more than the usual number of copies of the CYP2D6 gene, which is responsible for the enzyme that metabolizes, among other things, diphenhydramine).
posted by jedicus at 2:23 PM on May 26, 2010 [3 favorites]


Paradoxical reaction. Runs in my family. My toddler son gets wired on liquid Benadryl, though it knock me out, and my grandad has a story about trying to stay awake on a long combat mission as a bomber pilot in WWII after having a paradoxical reaction to the amphetamines he was given.
posted by procrastination at 2:23 PM on May 26, 2010


Any antihistamine with a -D component (usually a Decongestant additive) makes me severely hyper, including heart palpitations. Non-D versions, I am fine.
posted by GJSchaller at 2:24 PM on May 26, 2010


procrastination: Runs in my family too! Benadryl makes my dad wide awake. And he responds to amphetamines by falling asleep (discovered in college after my mother gave him a couple of her then-legal amphetamine diet pills so he could stay up all night and write a paper. Oops.) I have no idea if paradoxical reactions really are heritable or if your paradoxical reaction to one drug makes it more likely that you'll also have one to another drug, but if anyone wants to answer that, with, like, data, it would be awesome.
posted by purpleclover at 2:30 PM on May 26, 2010


I have a variable reaction. Sometimes sleepy, sometimes hyper. Boo.
posted by bilabial at 2:35 PM on May 26, 2010


No. My little brother did as a child, much to my parents' chagrin...and sleep deprivation. (Upon seeing above: I come from a family of ultra-rapid metabolizers and at least that bro and myself have livers that may actually be supernatural dimensions rather than human organs--though benadryl does put me out....there's anecdata anyway.)

If you can, see an allergist. The newer antihistamines--though some are derived from diphenhydramine*--are more selective. S/he may be able to tell if you one in particular is recommended for patients who have paradoxical reactions to diphenhydramine.

It's really going to depend on what kind of allergies you have and to what, and any other health conditions (underlying reactive airway disease or not? cutaneous reactions or sensitivities? ocular symptoms? anaphylaxis? delayed onset? immediate?). That's why it might be easy for me to say 'go to the pharmacy and try a claritin/loratadine or zyrtec/cetirizine or chlorphenamine,' but depending on what your reaction is and to what, this may not be helpful, and could be incredibly harmful.

If you have nasal allergies and seasonal symptoms, I feel pretty safe recommending isotonic saline nasal lavage...unless you swallow all of the saline and have HBP or kidney disease. Otherwise, nasal lavage is about as benign a treatment/prevention as they get.
posted by Uniformitarianism Now! at 2:42 PM on May 26, 2010


Paradoxical reactions to amphetamines could be indicative of ADHD. The first time I took Adderall was in the morning about a half hour after I had woken up - and I promptly fell back to sleep for several hours.
posted by elsietheeel at 3:21 PM on May 26, 2010


My anecdote: as a toddler the doctor told my parents to give me Benadryl before they removed my casts -- I had casts from age 1-3, bad clubbed feet. My mom recounts her being yelled at when I was extremely squirmy and wriggly for the procedure and her insisting that she did indeed give me benadryl. They concluded that it was a paradoxical reaction. Have not taken it since.
posted by sundri at 4:04 PM on May 26, 2010


Count me among the anxious and awake. If I'm really that miserable, I'll take it, but only sparingly. Maybe your doctor can help you find something else.
posted by natalie b at 4:45 PM on May 26, 2010


Diphenhydramine is a serotonin reuptake inhibitor (in fact it was one of the first) and in that respect it can act synergestically with SSRIs, painkillers, and recreational drugs (which tend to elevate serotonin somewhat) to produce serotonin syndrome. I'm not saying this is what this was, since diphenhydramine is not very powerful in that respect, but if you were taking other drugs you may have been exhibiting a borderline onset of the symptoms. Otherwise, I agree with what others said about the paradoxical response.
posted by crapmatic at 4:54 PM on May 26, 2010


Benadryl makes my heart beat fast and I feel unable to sit still, FWIW. I can't take it at all for colds because it leaves me unable to lie down when all I want to do is take a nap. The box does say it may cause hyperactivity in children, perhaps adults can also suffer those symptoms.
posted by araisingirl at 5:09 PM on May 26, 2010


Benadryl makes me simultaneously sleepy and hyper-anxious, and then puts me into a dissociated fugue state for about 24 hours. So does Zyrtec. It's a weird and awful feeling that reminds me of my worst mixed-bipolar states. Eccch.

I take claritin with absolutely no issues, though.
posted by media_itoku at 5:25 PM on May 26, 2010


Yes, I have this reaction. If I take Benadryl, I can be up as many has 3 days straight without sleep. It's also given me anxiety attacks. Instead, I take Zyrtec or Allegra, which does the trick.
posted by canadia at 5:54 PM on May 26, 2010


The older I get, the more of a paradoxical reaction I get to Benedryl, especially if I'm trying to rest. I can feel my blood rushing through my veins, and if I'm not careful to remind myself to be rational, it starts to feel like a panic attack.

I treat my sinus issues with saline rinse and Nasacort, adding Sudafed and Mucinex if I start to get stuffy.
posted by desuetude at 6:06 PM on May 26, 2010


I don't get hyper, but I do get very very high. And then I fall asleep.
posted by i_am_a_fiesta at 6:34 PM on May 26, 2010


Benadryl makes my heart race to the point that it creates panic attack-like symptoms. I discovered this while having a particularly bad bout of allergy at Great America. Took a benadryl, wandered for a bit, got on a roller coaster. BAD. IDEA. DON'T. DO. THIS.
posted by tzikeh at 7:07 PM on May 26, 2010


I've tried Benadryl as a sleep aid but it makes me feel like my skin is crawling. Oddly enough, I've been using Tylenol Simply Sleep which supposedly has the same ingredient and it works like a charm. Can't explain it.
posted by smoothhickory at 7:28 PM on May 26, 2010


Claritin, Claritin, Claritin. It's super-cheap nowadays (generic: loratadine).
posted by theDTs at 9:45 PM on May 26, 2010


Yes. In fact, pretty much every downer makes me hyper -- vicodin, codeine, nitrous gas (making me a very interesting patient for doctors and dentists), alcohol, anti-histamines. People's bodies vary with drug interactions.
posted by spiderskull at 11:51 PM on May 26, 2010 [1 favorite]


Like others, Benadryl gives me tachycardia and makes me anxious and wakeful. I seem to be prone to paradoxical reactions, though...benzodiazepines (anti-anxiety meds) give me panic attacks. No lie.
posted by jocelmeow at 8:39 AM on May 27, 2010


« Older I need a/some fun easy to prep...   |  Hey, the theater I am part of ... Newer »
This thread is closed to new comments.